Author(s): Hsu PI
Abstract Share this page
Abstract Patients taking antiplatelet agents for the prevention of cardiovascular diseases who develop gastrointestinal bleeding represent a serious challenge in clinical practice. The initial step in reducing gastrointestinal risk of antiplatelet therapy is to assess whether the patient has a continued need for antiplatelet therapy. The next step is to eliminate the risk factors that may place the patient at increased gastrointestinal risk. In the management of bleeding ulcer patients with high-risk stigmata of recent hemorrhage, resuming antiplatelet agents at 3-5 days after the last dosing is a reasonable strategy. However, patients with low-risk stigmata can keep taking antiplatelet agents immediately following endoscopy. In the management of aspirin-related uncomplicated peptic ulcers in patients requiring antiplatelet therapies, continuing aspirin plus a powerful proton pump inhibitor is the choice of treatment. Patients who require antiplatelet agents for the prevention of cardiovascular diseases should be tested and treated for Helicobacter pylori infection before starting antiplatelet therapy. Additionally, those with high risks for upper gastrointestinal bleeding should receive co-therapy with a gastroprotective drug, preferably a proton pump inhibitor at standard dose. H2-receptor antagonist can significantly reduce upper gastrointestinal bleeding risk in patients taking low-dose aspirin but it is ineffective in the prevention of upper gastrointestinal bleeding in clopidogrel users. Although several retrospective studies reported that patients prescribed clopidogrel who also took proton pump inhibitors had significant increases in cardiovascular events, the current evidence from a prospective randomized trial does not justify a conclusion that proton pump inhibitors are associated with cardiovascular events among clopidogrel users. © 2012 Journal of Gastroenterology and Hepatology Foundation and Blackwell Publishing Asia Pty Ltd.
This article was published in J Gastroenterol Hepatol
and referenced in Journal of Blood Disorders & Transfusion